MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC07
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 10/16/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: none provided.Implant procedure: repair of incisional herniae with submusculofascial mesh placement, as well as component separation and marlex buttressing of the repair.[implant: gore® dualmesh® biomaterial, 1dlmc07/(b)(4), 20cm x 30cm x 1mm thick; bard mesh].Implant date: (b)(6) 2012 (hospitalization dates unknown).On (b)(6) 2012: (b)(6).Operative report.Preoperative diagnosis: incisional hernia - recurrent - probable multiple.Postoperative diagnosis: recurrent incisional herniae ¿ multiple.Anesthesia-general.Procedure: ¿with (b)(6) in the supine position on the operating table and with the legs in sequential compression devices, intravenous anesthesia was administered and followed by endotracheal intubation and maintenance of the anesthetic via the inhalational route.A foley catheter was placed into the bladder for decompression and then the abdomen was prepared and draped in standard fashion for operations on and about that structure.The operation was begun by excising old scar from the subxiphoid region down to and including the umbilicus.Kocher clamps were placed on the skin.The skin was elevated and subcutaneous scar was removed.The fascia was identified by first encountering a hernial mass near the area of the umbilicus.I dissected this hernial mass away from the investing soft tissues and discovered fascia laterally.The left side of the fascia was identified and cleared first.I cleared this out to just beyond the lateral margin of the rectus abdominis and then cleared it up to the level of the costal margin.Caudally, this dissection was continued down below the level of the umbilicus.The right-sided fascia was then identified; this was done in a similar fashion.Two moderate size hernial defects were encountered in the mid abdomen at approximately the level of the umbilicus, perhaps a bit caudal; these were presenting on the left side and two similar hernial defects were encountered on the right side; these were mobilized and the fascia identified on the right side and it was dissected free out to the lateral margin of the rectus sheath.Having identified the fascia completely, the midline was evaluated.There were several small hernial defects within the midline scar tissue.The rectus was retracted more so on the left side than the right side.The midline scar was attenuated.Mesh was encountered in the midline scar tissue.Multiple prolene sutures were identified and these were removed sequentially.Near the umbilicus, a round sheet of what appeared to be gore-tex graft was encountered and this, too, was mobilized and completely removed.The abdomen was entered with careful dissection, beginning in the upper portion of the wound.I was able to gain access to the abdominal cavity.The adhesions were cleared from the posterior aspect of the anterior abdominal wall along the left side of the abdomen.Most of these adhesions were relatively dense but able to be clearly delineated and divided.Bowel was not transgressed at any point.The large hernial defects near the mid portion of the abdomen were cleared.The omentum and other intraabdominal structures were removed from these and the adhesions divided completely.The sacs were eventually mobilized from the fascial margins.The bridges of fascial tissue were initially left intact.Once the abdominal wall had been cleared of adhesions circumferentially about the laparotomy wound, the posterior rectus sheath was entered, first along the left side; this was entered and the posterior rectus sheath mobilized at the lateral margin of the rectus abdominis muscle from near the costal margin to the more caudal extents of the wound.Coming across the midline, properitoneal fat was mobilized from the overlying structures.Omentum was removed from the lower midline portion of the old abdominal wound.I was, therefore, able to palpate the abdominal wall closure in the caudal portion of the abdomen and found this to be without any evidence of herniation.The right posterior rectus fascia was likewise entered approximately 0.5 cm from the medial margin of the rectus and the posterior rectus sheath was mobilized to the lateral margin of the rectus sheath; once this had been accomplished, there had been some adherent scar tissue with the mesh in it that i excised.The medial margins of the posterior rectus sheath were not able to be easily brought together in the midline.I then performed a component separation by incising the external oblique aponeurosis just lateral to the lateral margin of the rectus sheath beginning above the costal margin and hereby dividing some of the external oblique fibers; this resulted in some extra mobility of the rectus sheath and this was done first on the left side and then on a right side in a similar fashion.Once both components had been separated, i was able to bring the midline structures of the posterior rectus sheath together, albeit, under moderate tension.The decision was made to proceed with composite -type repair.Because of my concerns about the ability of the posterior rectus fascia to stay intact, i felt that a gore-tex type of graft should be placed in the submusculofascial position above the posterior aspect of the rectus sheath in an effort to prevent adhesions to the bowel should that layer separate.In preparation for closure, the wound was irrigated with warm normal saline; ancef had been added to this and this was used to irrigate the wound bed copiously.A portion of gore-tex graft was then obtained and trimmed to the appropriate dimensions; i estimated that i needed approximately 20 x 15 cm.A 1 cm dualmesh was obtained and rinsed with the antibiotic solution.The rectus fascia was then approximated with a running suture of 0 pds; this was able to be accomplished, albeit, under a moderate amount of tension.Having accomplished that, the dualmesh was trimmed to the appropriate dimensions and fit into the submusculofascial space above the posterior rectus fascial closure.The gore-tex was then tacked into position utilizing mattress sutures of 2-0 prolene placed in a circumferential fashion and going through the rectus muscle.These sutures were brought from the external aspect of the rectus fascia through the rectus muscle and then the gore-tex and then back out through the muscle to the external aspect of the fascia.These sutures were all tied in turn.Once the circumference of this had been tacked in that fashion, a drain was placed into the submusculofascial space above the gore-tex graft; this was a large round fluted blake drain and it was brought out through the inferior aspect of the wound and then ultimately to exit through the lower abdominal pannus in roughly the midline.The wound bed was once again irrigated with the antibiotic solution.Hemostasis was gained in the paramedian areas and in the wound bed, itself.The midline fascia was then approximated with a running double -looped #1 pds suture; this was able to be accomplished quite satisfactorily, even after trimming some of the attenuated scar from the medial aspect of the left -sided structures and this resulted in a reasonably sound fascial margin at the midline.Having closed the rectus abdominis in this fashion, the decision was made to buttress this with a marlex mesh.A sheet of marlex mesh was obtained, trimmed to the appropriate dimensions and then placed over the midline closure and extending out laterally, covering the rectus.The mesh was sutured into position utilizing a running suture of 2-0 prolene beginning at the more caudal aspect of the wound.The lateral edges of the mesh were sutured to the free margin of the lateral external oblique aponeurosis; this was done, first, on the left side and then, placing some tension across this, a second running suture of 2-0 prolene was placed between the right side of the mesh and the lateral margin of the right external oblique aponeurosis; once that was accomplished, the mesh was tacked with horizontal mattress sutures to the anterior rectus fascia in a quilting -type manner to help obliterate some dead space and to provide good apposition of the structures there; that completed the repair.Two additional large round fluted blake drains were then brought to the operative field.Through the left abdominal wall, a large round fluted blake was placed and this was placed into the superior position of the wound space above the marlex mesh.A second large round fluted blake drain was brought to the operative field and placed through the right abdominal pannus and it was directed inferiorly.The submusculofascial drain had been brought out through the lower aspect of the midline closure.The wound bed was once again irrigated copiously with warm normal saline.Excess fluid was then evacuated after several minutes and hemostasis was gained with electrocoagulation.The subcutaneous fat and fascia were reapproximated with a running suture of 3-0 vicryl.Near the caudal portion, extra redundancy in a pocket there was reapproximated with a deep layer of 0 vicryl and then the secondary layer of 3-0 vicryl.The skin was closed with interrupted stainless -steel clips.The wound was cleaned and dried.Gauze was applied to the surface of the wound and this was taped in place.The drains were sutured into position utilizing 3-0 nylon suture at each site; they were labelled in the operative theater and then connected to suction apparatuses and activated.She was awakened from the anesthetic, extubated in the operating room and transferred from thence to the pac in satisfactory condition.Estimated loss of blood had been about 200 cc.No blood or blood products were administered during this operation.¿ on (b)(6) 2012: (b)(6).Implant sticker.Gore® dualmesh® biomaterial.Ref catalogue number: 1dlmc07.Lot batch code: (b)(4).W.L.Gore & associates.Use by: 11/07/2012.On (b)(6) 2012: (b)(6).Implant sticker.Bard mesh, 26cm x 36cm.Explant preoperative complaints: none provided.Explant procedure: incision and drainage of postoperative abdominal wall abscess.Removal of infected gore-tex mesh.Explant date: (b)(6) 2012 (hospitalization dates unknown).On (b)(6) 2012: (b)(6).Operative report.Preoperative and postoperative diagnoses: infected abdominal wall wound.Infected mesh.Status post repair of incisional hernia with mesh prosthesis.Anesthesia: general.Procedure: ¿with (b)(6) in the supine position on the operating table and with legs in sequential compression devices, intravenous anesthesia was administered and followed by endotracheal intubation and maintenance of the anesthetic via the inhalational route.The bladder was decompressed with a foley catheter and an orogastric tube was placed in the stomach for decompression, then the abdomen was prepared and draped in the standard fashion.The abdomen was entered through a vertical midline incision.Actually, (b)(6) had decompressed this volar abdominal wall abscess with spontaneous drainage through a small pinhole over the past weekend.I introduced a hemostat into this and opened into the abscess cavity.The lower part of the incision ended just at or about the umbilicus and there was quite a bit of thickening around it.This abscess cavity was entered and it was found to have seropurulent material within it.There was grumous debris within the confines of the abscess cavity as well.However, as i extended cephalad this abscess cavity stopped.I could feel mesh beneath some of the lining granulation tissue on the deep aspect of this abscess cavity.The incision was carried cephalad where an area of some fluctuance was notable.In the upper part of the incision i carried the incision through skin and subcutaneous tissue and encountered what appeared to be some sort of a fascial area.I then noticed that i was transgressing the marlex mesh that had been placed.This appeared to be well incorporated into the soft tissues about and above the external oblique and its aponeuroses.The incision was carried deeply through the healed abdominal wall musculature.In fact, some remnant of pds suture was found within this soft tissue layer.As i went deeper i encountered the gore-tex graft which tended to bulge into this wound.The incision was enlarged cephalad and caudally.I suspected there was still fluid beneath this gore-tex graft and therefore introduced an 18 gauge needle through the gore-tex graft and obtained a rather thin, but nonetheless, quite cloudy and greenish yellow fluid.Some of this we sent for culture and sensitivity.I should also note that i cultured the fluid in the depths of the first wound cavity encountered in the lower part of the abdomen as well.The gore-tex graft was opened sharply for a distance of a few centimeters and a large volume of this yellowish green purulence was evacuated.I was able to place a finger between the gore-tex and overlying rectus and peel this away.The margins of the graft were identified.The stay sutures were then divided sequentially around, separating the graft from the abdominal wall circumferentially.I retrieved as much of the suture material as possible.This was 2-0 prolene.Having completed that the gore-tex was completely removed.I then reinspected the wound cavity.The posterior fascia deep to the gore-tex graft appeared to be intact.There was some grumous material and granulation tissue on its surface.I debrided this with moistened gauze as thoroughly as possible.There was a moderate amount of oozing and where possible this was controlled with electrocoagulation.Having completed that the wound bed was thoroughly and copiously lavaged with warm, normal saline.Excess fluid was evacuated.I then reinspected the more superficial lamina.The marlex mesh appeared to be well incorporated over the rectum abdominus closure.The marlex mesh appeared to be well incorporated in the lower portion of the wound as well.Laterally there was a small tag of marlex mesh that appeared to be somewhat loose and i excised this sharply.Excess and loose suture material was likewise excised.A single ridge of marlex was seen extending to the left of the midline, but this appeared to be early on in the incorporation of granulation tissue.I decided i would leave the marlex mesh in situ since it was well incorporated, especially in the upper portions of the abdomen.The decision was made to simply pack this wound open and allow for control of the infection and granulation to ensue.Hopefully the marlex will become thoroughly and completely incorporated and the healing process can be allowed to ensue.At some point in time it may even be possible to close the upper portion of the midline abdominal wound.To that end, the wound was once again irrigated with warm, normal saline.Excess fluid was evacuated.Saline moistened gauze was placed into the depths of the wound beneath the rectus abdominus on either side and packing the deep cavity with the saline moistened gauze.The packing was continued.There were two small recesses to either side off the main midline wound and these were packed with saline moistened gauze as well.The wound was then covered with dry, sterile gauze, then with a couple of abd pads and these were taped in placed.The procedure was then terminated and she was awakened from the anesthetic, extubated in the operating room and transferred from thence to the pacu in satisfactory condition.Estimated loss of blood was approximately 150 cc.I should note that no blood, blood products or artificial hematinics were administered during this operation.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2012, whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2012, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infected mesh.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use further warn: ¿improper positioning of the smoother, nontextued surface adjacent to fascial or subcutaneous tissue will result in minimal tissue attachment.Persistent seroma may result.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key16685819
Report Number2017233-2023-03844
Device Sequence Number7387835
Product Code FTL
UDI-Device Identifier00733132601004
UDI-Public00733132601004
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2012
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/07/2012
Device Model Number1DLMC07
Device Catalogue Number1DLMC07
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/17/2023
Supplement Date Received by Manufacturer03/17/2023
03/17/2023
Initial Report FDA Received Date04/05/2023
Supplement Report FDA Received Date07/20/2023
03/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/09/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age58 YR
Patient SexFemale